News

Girl burns from the inside out after taking antibiotics

A five-year-old girl in the UK had to be placed on a life-support machine after suffering a reaction to antibiotics prescribed to counter high fever. 

The schoolgirl, Lydia Lal, started burning horrifically from the inside out after penicillin triggered an illness she had previously not been diagnosed with - Toxic Epidermal Necrolysis Syndrome, or TENS. 

The reaction to the medicine left frightful blisters all over her body, and she also suffered burns to her liver, kidney and lungs.

Mum Asha, 44, told Mirror Online: “Lydia looked like an animal. Her skin was falling off and she was passing hot black ash. They couldn’t even bandage her up.

“Her vital organs were burning; everything was burning inside out. 

"At one point she stopped breathing and we thought we'd lost her.

"But I never lost my faith throughout. Lydia’s name means ‘hope’ and I knew she would pull through.

Miracle

“It didn’t matter what they were telling me ... I wasn’t going home without my daughter. She is a little miracle.”

Asha was unaware of her daughter's allergy to antibiotics, though she had been alerted that she herself was.

Sufferers of TENS tend to lose the top layer of skin all over their body and fall ill after two months of taking a new drug. 

Internal organs are not spared too, leading to severe inflammation which could result in multi-organ failure and death. 

TENS reportedly affects one in six million people in the UK.  

After three months of battling for her life at Birmingham Children's Hospital, Lydia's condition has stabilised. However, the aftermath of the illness has left her with 100 per cent burns on her body and she has to be tube-fed.

At the moment, her skin is healing, with her hair and nails having grown back. 

Source: Mirror Online, Mail Online 

Uncategorised